Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Pediatrics
Volume 2017, Article ID 2979486, 3 pages
https://doi.org/10.1155/2017/2979486
Case Report

Propylene Glycol Toxicity in Adolescent with Refractory Myoclonic Status Epilepticus

Mayo Clinic, Rochester, MN, USA

Correspondence should be addressed to Kara A. Bjur; ude.oyam@arak.rujb

Received 22 November 2016; Accepted 12 February 2017; Published 26 February 2017

Academic Editor: John W. Berkenbosch

Copyright © 2017 Kara A. Bjur et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Propylene glycol (PG) is a solvent commonly used in medications that, while benign at low doses, may cause toxicity in adults and children at high doses. We describe a case and the physiologic sequelae of propylene glycol toxicity manifested in a critically ill adolescent male with refractory myoclonic status epilepticus aggressively treated with multiple PG-containing medications (lorazepam, phenobarbital, and pentobarbital)—all within accepted dosing guidelines and a total daily PG exposure previously recognized to be safe. Hemodynamic measurements by bedside echocardiography during clinical toxicity are also reported. Clinicians should have a high index of suspicion for propylene glycol toxicity in patients treated with PG-containing medications even when the total PG exposure is lower than currently accepted limits.